Heroin or what?

Originally Published: April 12, 1996 - Last Updated / Reviewed On: January 4, 2013
Share this

Dear Alice,

My friend and I snorted a 10 bag each of heroin. Our heads began to feel heavy then after ten minutes. Soon we entered into a dream world in which we hallucinated heavily. We talked to people who did not exist and we were very confused. I could not remember anything about who I was. I only remember certain parts of the four-hour trip that followed but I felt like I was on mushrooms for about two days. We could not read for that amount of time (nothing was in focus). What do you think we took? PCP? Bad synthetic heroin?

Dear Reader,

It doesn't sound like your trip was a particularly pleasant one. Given the number of drugs — natural, synthetic, prescription, non–prescription, etc. — available today, there is no shortage of agents with which to "cut" other drugs, such as heroin, speed, and marijuana. Cutting, or incorporating one drug into another, is commonly done to either dilute one of the drugs, bringing its purity and price down, or to change the nature of one of the drug's effects. Whatever the purpose of cutting, its practice is not always known to the buyers and users, which may well have been the case with you and your friend. Yes, pure heroin tends to deliver more subdued results than those you experienced, but it would be impossible, without testing, to say with any certainty what else might have been in your bag.

Now, I'm sure everyone is glad that you recovered from your unexpected journey. Your bad trip illustrates one serious risk of drug use today — especially heroin use. It's always terribly distressing to hear about unsuspecting first-time or long-time drug users who overdose because what they thought was pure turned out to be anything but unadulterated. Ironically, the overall purity of street heroin has increased during the past few years, in part due to dealers' desires to please and maintain their clients — there's nothing like customers who can't stop coming back for more. Consequently, some heroin snorters, unaware of their drug's potency, go overboard and overdose.

Unfortunately your story is not unique. Many a person has tried a substance and had effects far different than anticipated. While it could be a different drug, mixing/cutting, or simply how an individual's body processes the substance, there is not a solid way to answer your inquiry without testing the drug itself. You may want to check out Erowid, an online resource for reading about other users experiences.  For more accounts of such incidents, plus in-depth information about the biological mechanisms of heroin, usage trends, and resources for help, be sure to check out the Related Q&As listed below.

Alice

August 18, 2003

20499
Alice, I had the very same scenario occur as the heroin users. Except, I was using marijuana, or so I was told. Someone said there might have been LSD in the weed, but I'll probably never know. The...
Alice, I had the very same scenario occur as the heroin users. Except, I was using marijuana, or so I was told. Someone said there might have been LSD in the weed, but I'll probably never know. The event turned out well, as it made me stop using random drugs, and drugs in general.